Hail, Parmer
- When
- April 29, 4:55 PM CST
- Where
- Parmer County, 4.22 mi WNW of Bovina
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.540, -102.970
Damage, if any, was not known.
Numerous high-based thunderstorms developed this afternoon near the Texas and New Mexico border before spreading slowly east through the evening. In addition to swaths of heavy rain of 1 to 2 inches in Parmer, Castro, Bailey, and Cochran Counties, a few of these storms produced marginally severe hail near Bovina and Muleshoe followed by a severe wind gust at Dimmitt.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Numerous high-based thunderstorms developed this afternoon near the Texas and New Mexico border before spreading slowly east through the evening. In addition to swaths of heavy rain of 1 to 2 inches in Parmer, Castro, Bailey, and Cochran Counties, a few of these storms produced marginally severe hail near Bovina and Muleshoe followed by a severe wind gust at Dimmitt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 29, 1:15 PM CST, 3 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 215 PM CDT Sun Apr 29 2018 .DISCUSSION... This afternoon and evening will bring the first round of several possible rounds of thunderstorms the area will see this week. SW flow aloft has established itself over the area ahead of an upper level trough currently located across the Pacific Northwest as surface dewpoints have started to climb. This afternoon's storm development looks on track. As the upper trough pushes eastward heights will begin to fall and a surface lee side trough will develop. This combined with the available moisture should help storms form along the dryline in NM and track downstream into the South Plains. Soundings continue to show MUCAPE values still registering near 1400 J/Kg with surface to 6km shear near 35 kts. DCAPE values are over 1200 J/kg with a decent inverted V signature along with steep lapse rates. As daytime heating and mixing occur thunderstorms should begin to strengthen. Bottom lime is some storms could become strong to severe and the ones that do could be accompanied by large hail and strong wind gusts. Dry lightning strikes can't be ruled out either. After sunset storms will begin to weaken. Tomorrow, SW flow aloft will continue as the upper low drops down the Cali coast and and begins to move eastward. At the surface, return flow from the Gulf should keep dew points in the mid to upper 50s overnight tonight into tomorrow. By tomorrow afternoon the dryline will establish itself slightly further east into the FA. Thus, the best chances for thunderstorm development will be across the central South Plains. Parameters suggest that if storm develop they could become severe. MUCAPES could get over 2000 J/Kg with Bulk Shear values near 35 kts and STP values near 1.7. However, this comes with a few caveats...progged soundings are showing a capped environment during much of the morning tomorrow due to low level clouds developing near and east of the dryline during the morning hours tomorrow. If the clouds develop too far west the convective temp might be hard to achieve tomorrow or temps won't be reached until the latter part of the afternoon when full daytime heating has taken place. Also, the best lift will be available during the latter part of the afternoon and evening. This will make for a very short window for storms to develop and organize tomorrow afternoon. Have continued current POP trend given the uncertainty in development and timing. Tweaks to the forecast will still need to be made as the pattern progresses. Tuesday and Wednesday as the upper level low gets closer to the CWA gradients will tighten and southwesterly flow aloft will increase. This will make it hard for the dryline to retreats too far westward both days. Thus, thunderstorm activity will mostly likely be limited to the Rolling Plains both Tuesday and Wednesday. West of the dryline high temps and surface winds will increase while RH values fall. This will reintroduce fire weather concerns for both afternoons across the South Plains. Overnight both nights the dryline will slosh westward as lift from the upstream upper low pushes across the area resulting in the possibility of nocturnal thunderstorms mainly across the Rolling Plains. Thunderstorm chances end Thursday into early Friday morning as the upper low ejects northeastward and a cool front moves across the area. The latter part of next weekend into the start of the following week currently looks dry and breezy. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 28/99
Hazardous Weather Outlook National Weather Service Lubbock TX 1134 AM CDT Sun Apr 29 2018 TXZ021>044-301645- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1134 AM CDT Sun Apr 29 2018 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible this afternoon through evening across the western South Plains, generally along and west of a Tulia to Tahoka line. A few of these storms will become severe with hail up to 1.5 inches in diameter and damaging wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday The dryline will move back and forth across the region Monday through Thursday. Along and east of the dryline, the potential for severe weather will exist. Monday, the threat will be across the central South Plains, then in the Rolling Plains Tuesday and Wednesday. West of the dryline, critical fire weather conditions are expected Monday through Thursday due to low relative humidity values, dry fuels, and strong south to southwesterly winds in the 20 to 30 mph range. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required late this afternoon through evening across portions of the South Plains.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
545 PM CDT SUN APR 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM LIGHTNING FARWELL 34.39N 103.04W
04/29/2018 PARMER TX LAW ENFORCEMENT
GRASS FIRES STARTED ON CNTY RD 8 NE OF FARWELL & CNTY
RD B NEAR RHEA
&&
EVENT NUMBER LUB1800007
JGDThe Cannon AFB radar (KFDX), 60 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Damage, if any, was not known.
No damage was reported.
Measured by a Texas Tech University West Texas mesonet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742757, 742758, 742769.